Characterization of Convexity of Water Bodies

S., Dinesh and A., Pathmanabhan (2008) Characterization of Convexity of Water Bodies. Malaysian Journal of Mathematical Sciences, 2 (1). pp. 97-112. ISSN 1823-8343

[img] PDF


Convexity is considered as one the basic descriptors of shapes. In this paper, the characterization of the convexity of water bodies is performed. Concepts of mathematical morphology are used to compare water bodies and their corresponding convex hulls in terms of their size distribution, shape-size complexity and homotopic ratios. A power law relationship is observed between the convexity measures and areas of water bodies. This power law relationship arises as a consequence of the fractal properties of the convexity of water bodies. Convex hull computation increases the size of the water bodies. This enlargement is not even; smaller water bodies undergo smaller enlargements compared to larger water bodies, and hence, convex hull computation alters the water body size distribution. The computed convex hulls have a more even shapiness index distribution compared to the water bodies, as water bodies are random chaotic objects while convex hulls are well defined polygons. Convex hull computation also causes a loss of homotopic information. This study provides useful insight into the dynamical behavior of the floodings of water bodies.

Item Type:Article
Keyword:water bodies, convexity, water bodies, mathematical morphology, fractal power law relationship, size distribution, shape-size complexity, homotopic ratio
Faculty or Institute:Institute for Mathematical Research
Publisher:UPM Press
ID Code:12590
Deposited By: kmportal
Deposited On:09 Jun 2011 09:11
Last Modified:27 May 2013 07:52

Repository Staff Only: Edit item detail

Document Download Statistics

This item has been downloaded for since 09 Jun 2011 09:11.

View statistics for "Characterization of Convexity of Water Bodies"

Universiti Putra Malaysia Institutional Repository

Universiti Putra Malaysia Institutional Repository is an on-line digital archive that serves as a central collection and storage of scientific information and research at the Universiti Putra Malaysia.

Currently, the collections deposited in the IR consists of Master and PhD theses, Master and PhD Project Report, Journal Articles, Journal Bulletins, Conference Papers, UPM News, Newspaper Cuttings, Patents and Inaugural Lectures.

As the policy of the university does not permit users to view thesis in full text, access is only given to the first 24 pages only.